Namespaces
Variants
Actions

Universal behaviour in dynamical systems

From Encyclopedia of Mathematics
Jump to: navigation, search

In the late 1970's, P. Coullet and C. Tresser [a6] and M. Feigenbaum

independently found striking, unexpected features of the transition from simple to chaotic dynamics in one-dimensional dynamical systems (cf. also Routes to chaos). By the example of the family of quadratic mappings acting (for ) on the interval , the period-doubling scenario is recalled here. For , has periodic points of every (least) period. Let be the infimum of parameter values for which has a periodic orbit of least period . Then

and

For , the dynamics of is described by statements i)–iii) below.

i) has precisely one periodic orbit of (least) period for each , and no other periodic orbits;

ii) any pair of adjacent points in is separated by a unique point in ;

iii) with the exception of the (countably many) orbits which land on some , , and stay there, every -orbit tends asymptotically to .

For (when is sometimes called the Feigenbaum mapping), statement i) holds, but with ranging over all non-negative integers, and ii) holds for each ; furthermore, the following analogue of iii) holds:

iv) (for ) the closure of the orbit of the turning point is a Cantor set , which is the asymptotic limit of every orbit not landing on one of the periodic orbits , . The restricted mapping is a minimal homeomorphism (the "adding machine for chaos in a dynamical systemadding machine" ).

Finally, is the threshold of "chaos" , in the following sense:

v) for , has infinitely many distinct periodic orbits, and positive topological entropy.

Many features of this "topological" , or combinatorial picture were understood by early researchers in this area, specifically P.J. Myrberg [a12] and N. Metropolis, M.L. Stein and P.R. Stein [a13]. They recognized as well that the combinatorial structure of the periodic orbits is rigidly determined by the fact that is unimodal (cf. [a14]). In essence, the statements above can be formulated for any family of unimodal mappings (cf. ). In fact, the (weak) monotonicity of the 's, together with the fact that if , then must have periodic orbits of least period for (some ) and no others, follows for any family of continuous mappings on the line from Sharkovskii's theorem [a16], [a2]; recent work has yielded a more general understanding of the combinatorial structure of periodic orbits for continuous mappings in dimension (cf. [a1]).

Coullet, Tresser and Feigenbaum added to the topological picture described above a number of analytic and geometric features:

vi) the convergence is asymptotically geometric:

vii) the periodic orbits scale: let denote the orbit for ; then

These statements, formulated for the particular family of quadratic mappings, are technically interesting, but not so striking. However, they observed that v)–vii) hold for a very broad class of unimodal one-parameter families, subject only to trivial "fullness" conditions (essentially that has only finitely many periodic orbits while has positive entropy) and smoothness (essentially that is and each has a non-degenerate critical point). And, sensationally, the constants and are independent of the family .

In [a6] and

these assertions were reduced, using ideas from renormalization theory, to certain technical conjectures concerning a doubling operator acting on an appropriate function space. O. Lanford

(cf. also [a3], [a5]) gave a rigorous, computer-assisted proof of the basic conjecture, that has a saddle-type fixed point with one characteristic multiplier (the same as in vi)) and stable manifold of codimension . D. Sullivan [a17] showed the uniqueness of this fixed point in the space of "quadratic-like" mappings. The final conjecture, concerning transversality of the stable manifold with certain bifurcation submanifolds, remains unproved. Recently, Sullivan , introducing a number of new ideas, has circumvented this difficulty and provided a rather complete theory of universal features for families of unimodal mappings. In particular, the asymptotic geometry of the Cantor set (for ) and of analogous sets appearing at other "threshold" parameter values (the "infinitely renormalizable mappings of bounded type" ) is universal; for example, the set always has Hausdorff dimension . Full expositions of this theory are provided in [a18] and [a7].

These ideas have been applied as well to circle diffeomorphisms [a10],

and area-preserving planar diffeomorphisms [a4], .

References

[a1] Ll. Alsedà, J. Llibre, M. Misiurewicz, "Combinatorial dynamics and entropy in one dimension" (to appear)
[a2] L. Block, J. Guckenheimer, M. Misiurewicz, L.-S. Young, "Periodic points and topological entropy of one dimensional maps" Z. Nitecki (ed.) C. Robinson (ed.) , Global theory of dynamical systems (Proc. Northwestern Univ., 1979) , Lect. notes in math. , 819 , Springer (1980) pp. 18–34 MR0591173 Zbl 0447.58028
[a3] M. Campanino, H. Epstein, D. Ruelle, "On the existence of Feigenbaum's fixed point" Comm. Math. Phys. , 79 (1981) pp. 261–302 MR612250
[a4] P. Collet, J.-P. Eckmann, H. Koch, "On universality for area-preserving maps of the plane" Physica , 3D (1981) pp. 457–467 MR0631180 Zbl 1194.37050
[a5] P. Collet, J.-P. Eckmann, O. Lanford, "Universal properties of maps on an interval" Comm. Math. Phys. , 76 (1980) pp. 211–254 MR0588048 Zbl 0455.58024
[a6] P. Coullet, C. Tresser, "Itérations d'endomorphismes et groupe de rénormalisation" J. Phys. , C5 (1978) pp. 25–28 MR0512110
[a7] W. de Mello, S. van Strien, "One-dimensional dynamics" (to appear)
[a8a] M. Feigenbaum, "Quantitative universality for a class of non-linear transformations" J. Stat. Phys. , 19 (1978) pp. 25–52 MR501179
[a8b] M. Feigenbaum, "The universal metric properties of a non-linear transformation" J. Stat. Phys. , 21 (1979) pp. 669–706 MR555919
[a9a] L. Jonker, D. Rand, "Bifurcations in one dimension" Invent. Math. , 62 (1981) pp. 347–365 MR0608525 MR0604832 Zbl 0475.58015
[a9b] L. Jonker, D. Rand, "Bifurcations in one dimension" Invent. Math. , 63 (1981) pp. 1–16 MR0608525 MR0604832 Zbl 0475.58015
[a10] L. Jonker, D. Rand, "Universal properties of maps of the circle with -singularities" Comm. Math. Phys. , 90 (1983) pp. 273–292 MR714439
[a11a] O. Lanford, "A computer-assisted proof of the Feigenbaum conjectures" Bull. Amer. Math. Soc. , 6 (1982) pp. 427–434 MR0648529 Zbl 0487.58017
[a11b] O.E. Lanford, "Computer assisted proofs in analysis" A.M. Gleason (ed.) , Proc. Internat. Congress Mathematicians (Berkeley, 1986) , Amer. Math. Soc. (1987) pp. 1385–1394 MR0934342 Zbl 0676.65039
[a12] P.J. Myrberg, "Sur l'iteration des polynomes réels quadratiques" J. Math. Pures Appl. , 41 (1962) pp. 339–351 MR0161968 Zbl 0106.04703
[a13] N. Metropolis, M.L. Stein, P.R. Stein, "On finite limit sets for transformations on the unit interval" J. Comb. Theory , 15A (1973) pp. 25–44 MR0316636 Zbl 0259.26003
[a14] W. Thurston, "On iterated maps of the interval" J.C. Alexander (ed.) , Dynamical Systems (Proc. Maryland, 1986–7) , Lect. notes in math. , 1342 , Springer (1988) pp. 465–563 MR0970571 Zbl 0664.58015
[a15a] D. Rand, "Universality and renormalization in dynamical systems" T. Bedford (ed.) J. W. Swift (ed.) , New directions in dynamical systems , Cambridge Univ. Press (1987) pp. 1–56
[a15b] D. Rand, "Global phase space universality, smooth conjugacies and renormalisation: the case." Nonlinearity , 1 (1988) pp. 181–202 MR928952
[a16] A.N. Sharkovskii, "Coexistence of cycles of a continuous map of the line into itself" Ukrain. Mat. Zh. , 16 (1964) pp. 61–71 (In Russian) MR1415876 MR1361914
[a17] D. Sullivan, "Quasiconformal homeomorphisms in dynamics, topology and geometry" A.M. Gleason (ed.) , Proc. Internat. Congress Mathematicians (Berkeley, 1986) , Amer. Math. Soc. (1987) pp. 1216–1228 MR0934326 Zbl 0698.58030
[a18] D. Sullivan, "Bounds, quadratic differentials, and renormalization conjectures" , Centennial Publ. , 2 , Amer. Math. Soc. (1991) MR1184622 Zbl 0936.37016
How to Cite This Entry:
Universal behaviour in dynamical systems. Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Universal_behaviour_in_dynamical_systems&oldid=24587
This article was adapted from an original article by Z. Nitecki (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article